Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 11, 2006
Pills for Diabetes
Question from Manila, Philippines:
My mother has had diabetes for over 20 years. She is 71 years old. Unfortunately, she refuses to go to a doctor on a regular basis. For a long time, her medication was as follows: morning -- Euglucon 5mg, metformin 500 mg; noon -- Avandamet 4/500, metformin 500 mg; dinner -- Euglucon 5 mg, metformin 500 mg. Under this medication, her sugar levels were quite low, hovering at times in the 70s mg/dl [3.9 to 4.3 mmol/L] level. We saw her sleeping too often, her speech would slur at times and she was naturally lazy. One day last month, her blood sugar fell to 38 mg/dl [2.1 mmol/L]. She drank soda and it went up to 45 mg/dl [2.5 mmol/L] in a few minutes, then to 90 mg/dl [5.0 mmol/L]. At this time, she agreed to be hospitalized. The doctor said that prolonged use of Euglucon among older diabetics tends to cause hypoglycemia. The doctor switched her to the following: morning -- Minidiab 10mg; noon -- Avandamet 4/500, Metformin 500mg; and dinner -- Minidiab 5mg, Metformin 500mg Unfortunately, her sugar is now quite high, generally in the upper 100s mg/dl [around 10.6 mmol/L] (almost 200 mg/dl [11.1 mmol/L]) and occasionally over 200 mg/dl [11.1 mmol/L]. Around two or three times, it even went over 300 mg/dl [16.7 mmol/L]. My mom is concerned that Minidiab is an ineffective medicine and we are afraid that the warning on Euglucon given by our doctor may not be too accurate. We console ourselves with the thought that at least high blood sugar will not lead to an emergency situation like a comatose situation, but are eager to correct her sugar as soon as possible. She is set to meet with the doctor again, but the sugar levels won't go down despite almost one month of medication on Minidiab. Is it true that prolonged use of Euglucon among older diabetics is dangerous? What do you think we should do under the situation?
First, I agree that something had to be done to cut out the low blood sugars. This was dangerous and could not continue. Your mother’s doctor did make a change that allowed for the lows to go away. I can understand your feeling about wanting to control the high sugars. If it is not too long that she has to wait, please let her meet with her doctor to see if he can make additional changes that will allow adjustment of the medications to lower the glucose values.